Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 6, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Mar 28, 2020, 4:08 PM CDT for 5 counties in Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2020, 4:08 PM CDT (21:08 UTC)
- Expired
- Mar 28, 2020, 4:39 PM CDT
- In force
- 31 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cerro Gordo County, IA, Franklin County, IA, Hamilton County, IA, Hancock County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 100 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 2:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.1 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 884 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
260
WUUS53 KDMX 282108
SVRDMX
IAC033-069-079-081-197-282200-
/O.NEW.KDMX.SV.W.0006.200328T2108Z-200328T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
408 PM CDT Sat Mar 28 2020
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Eastern Wright County in north central Iowa...
Northwestern Franklin County in north central Iowa...
Southeastern Hancock County in north central Iowa...
Southwestern Cerro Gordo County in north central Iowa...
North central Hamilton County in central Iowa...
* Until 500 PM CDT.
* At 408 PM CDT, a severe thunderstorm was located near Webster City,
moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Big Wall Lake around 425 PM CDT.
Belmond around 440 PM CDT.
Other locations impacted by this severe thunderstorm include Rowan,
Meservey, Coulter, Thornton, Blairsburg, Alexander, Galt, Latimer,
Chapin and Dows.
This includes Interstate 35 between mile markers 148 and 181.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 900 PM CDT for central Iowa.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4239 9369 4242 9378 4301 9357 4290 9315
TIME...MOT...LOC 2108Z 203DEG 48KT 4244 9370
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Kotenberg2 follow-up statements
309
WWUS53 KDMX 282135
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
435 PM CDT Sat Mar 28 2020
IAC079-282145-
/O.CAN.KDMX.SV.W.0006.000000T0000Z-200328T2200Z/
Hamilton IA-
435 PM CDT Sat Mar 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL HAMILTON COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4271 9361 4273 9367 4301 9357 4295 9333
TIME...MOT...LOC 2135Z 199DEG 42KT 4277 9362
$$
IAC033-069-081-197-282200-
/O.CON.KDMX.SV.W.0006.000000T0000Z-200328T2200Z/
Wright IA-Franklin IA-Hancock IA-Cerro Gordo IA-
435 PM CDT Sat Mar 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHEASTERN WRIGHT...NORTHWESTERN FRANKLIN...SOUTHEASTERN
HANCOCK AND SOUTHWESTERN CERRO GORDO COUNTIES...
At 435 PM CDT, a severe thunderstorm was located near Elm Lake, or
near Clarion, moving north at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Belmond around 445 PM CDT.
Other locations impacted by this severe thunderstorm include
Meservey, Thornton, Belmond Municipal Airport and Alexander.
This includes Interstate 35 between mile markers 180 and 181.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4271 9361 4273 9367 4301 9357 4295 9333
TIME...MOT...LOC 2135Z 199DEG 42KT 4277 9362
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Kotenberg702
WWUS53 KDMX 282139
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
439 PM CDT Sat Mar 28 2020
IAC033-069-081-197-282149-
/O.CAN.KDMX.SV.W.0006.000000T0000Z-200328T2200Z/
Wright IA-Franklin IA-Hancock IA-Cerro Gordo IA-
439 PM CDT Sat Mar 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WRIGHT...
NORTHWESTERN FRANKLIN...SOUTHEASTERN HANCOCK AND SOUTHWESTERN CERRO
GORDO COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .
LAT...LON 4271 9361 4273 9367 4301 9357 4295 9333
TIME...MOT...LOC 2138Z 203DEG 48KT 4282 9359
$$
KotenbergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 3:40 PM CDT, 28 minutes earlier.
Area forecast discussion, Mar 28, 3:40 PM CDT, 28 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 340 PM CDT Sat Mar 28 2020 .SHORT TERM.../Tonight through Sunday Night/ Issued at 330 PM CDT Sat Mar 28 2020 Very fluid situation this afternoon and evening with fast moving dryline/accompanying severe storms. Still a potential for tornadoes and hail with any storms that can become rooted in the boundary layer. PDS Tornado Watch#69 in effect until 9 pm. Other main issues are strong winds mixing in the dry punch over southwest Iowa. As the dryslot continues to move northeast with the deepening low, expecting that wind gusts will increase to 45 to 50 mph for several hours over the remainder of the south and portions of central Iowa as well. Rather than inundate the area with additional products/headlines for that, have opted to SPS the evolving areas as needed and concentrate on the main wind advisory for later tonight into tomorrow in the back side of the strong spring storm. Lows tonight will drop into the mid 30s to lower 40s; highs Sunday reaching the upper 40s north to the upper 50s south and lows Sunday night cooling to the upper 20s north to the mid 30s south as skies clear. Winds are expected to relax after 18z Sunday over most of the region, but have extended the wind advisory to then to cover the periods of strongest northwest winds. .LONG TERM.../Monday through Saturday/ Issued at 330 PM CDT Sat Mar 28 2020 No real changes to extended as focus continues on short term and rapidly evolving situation. Little weather of consequence is expected through Wednesday, though a stronger system with mainly rain and some instability will track near Iowa Thursday. Another rain producing system will be nearing Iowa again Saturday. && .AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/ Issued at 1228 PM CDT Sat Mar 28 2020 Strong spring storm deepening in northeast KS now and will lift into Central IA this afternoon pulling warm front/occlusion and VFR conditions across the south. MVFR/IFR cigs slowly eroding remainder of area through 00z. Potential for a few higher end TSRA with winds/hail/tors all possible. Confidence on any one location low, but KDSM/KALO/KOTM more likely to see than others. Strong NW flow follows system with gusts 35kt or higher. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 1 AM to 1 PM CDT Sunday for IAZ006-007-016- 017-025>028-036>039-048>050-060>062-073>075-084>086-095>097. Wind Advisory from 10 PM this evening to 1 PM CDT Sunday for IAZ004-005-015-023-024-033>035-044>047-057>059-070>072-081>083- 092>094. && SHORT TERM...REV LONG TERM...REV AVIATION...REV
Hazardous weather outlook, Mar 28, 3:59 PM CDT, 9 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 359 PM CDT Sat Mar 28 2020 IAZ035>039-046>050-059>062-073>075-084>086-095>097-292100- Webster-Hamilton-Hardin-Grundy-Black Hawk-Greene-Boone-Story- Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Warren-Marion-Mahaska- Lucas-Monroe-Wapello-Wayne-Appanoose-Davis- 359 PM CDT Sat Mar 28 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms are likely to this afternoon. A few of these storms are likely to be severe over portions of southern and into eastern Iowa. Storms will be fast moving this afternoon. Hail and damaging wind gusts are the primary threats. A few tornadoes may occur late this afternoon and evening. Strong winds continue to develop behind the line of storms and will redevelop late tonight. Gusts of 50 mph are possible at times. A Wind Advisory has been issued for the area for late tonight through early Sunday afternoon. Please refer to weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later this afternoon in South Central and Southern Iowa and into the evening hours over portions of Northeast Iowa nearer Highway 20. IAZ004>007-015>017-023>028-033-034-044-045-057-058-070>072- 081>083-092>094-292100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Crawford-Carroll-Audubon-Guthrie-Cass-Adair-Madison-Adams-Union- Clarke-Taylor-Ringgold-Decatur- 359 PM CDT Sat Mar 28 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Wind Advisory has been issued for the area for late tonight through early Sunday. Please refer to weather.gov/desmoines for further details. Thunderstorms are possible into the early evening hours. A few of these storms may be strong. Strong winds continue to develop behind the line of storms in southern Iowa and will redevelop late tonight. Gusts of 50 mph or higher are possible at times in southern Iowa. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Wind Advisory has been issued for the area for late tonight through early Sunday afternoon. Please refer to weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected this afternoon. REV
In the hours before
Local storm report, Mar 28, 2:32 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
232 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TORNADO 7 SSE BRIDGEWATER 41.16N 94.63W
03/28/2020 ADAMS IA EMERGENCY MNGR
REPORT OF DAMAGE FROM ADAMS COUNTY EM NEAR
THE ADAIR COUNTY BORDER. EXTENT OF DAMAGE
UNKNOWN AT THIS TIME.
&&Special weather statement, Mar 28, 3:10 PM CDT, 58 minutes before
Special Weather Statement National Weather Service Des Moines IA 310 PM CDT Sat Mar 28 2020 IAZ057>059-070>072-081>083-092>094-282300- Audubon-Guthrie-Dallas-Cass-Adair-Madison-Adams-Union-Clarke- Taylor-Ringgold-Decatur- Including the cities of Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Corning, Creston, Osceola, Bedford, Lenox, New Market, Mount Ayr, Lamoni, and Leon 310 PM CDT Sat Mar 28 2020 ...Period of Strong South Southwest Winds this Afternoon and Early Evening... Strong winds are following the line of thunderstorms moving through Central and Southern Iowa today. Winds will briefly gust to 45 to 50 mph from now until 5 to 6 pm this evening. The area of strong winds is expected to keep moving east northeast this evening and additional statements will be issued as needed. Persons traveling in high profile vehicles will have difficulty driving and holding the lane. This will be especially true on east west roads, but is also likely on north south roadways. REV
Local storm report, Mar 28, 3:36 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
336 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TORNADO 5 SE BRIDGEWATER 41.20N 94.60W
03/28/2020 ADAIR IA EMERGENCY MNGR
TWO MACHINE SHEDS DESTROYED AT FARMSTEAD. NO
INJURIES.
&&Special weather statement, Mar 28, 3:49 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Des Moines IA
349 PM CDT Sat Mar 28 2020
IAZ025-026-036-047-282130-
Hamilton IA-Wright IA-Boone IA-Franklin IA-
349 PM CDT Sat Mar 28 2020
...Strong Storm May Produce Penny Size Hail and Winds Over 40 mph...
At 348 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Boone, moving north at 55 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Webster City, Clarion, Jewell Junction, Elm Lake, Big Wall Lake,
Stratford, Dows, Stanhope, Williams, Blairsburg, Kamrar, Woolstock,
Rowan, Popejoy, Galt, Clarion Municipal Airport and Webster City
Municipal Airport.
A Tornado Watch remains in effect until 900 PM CDT for central Iowa.
LAT...LON 4271 9333 4256 9346 4256 9350 4251 9350
4210 9384 4214 9399 4221 9396 4221 9393
4230 9393 4280 9375
TIME...MOT...LOC 2048Z 198DEG 51KT 4218 9386
KotenbergSpecial weather statement, Mar 28, 3:51 PM CDT, 17 minutes before
Special Weather Statement National Weather Service Des Moines IA 351 PM CDT Sat Mar 28 2020 IAZ005-016-024-025-035-282130- Humboldt IA-Wright IA-Kossuth IA-Webster IA-Hancock IA- 351 PM CDT Sat Mar 28 2020 ...Strong Storm May Produce Penny Size Hail and Winds Over 40 mph... At 350 PM CDT, Doppler radar was tracking a strong thunderstorm near Fort Dodge, moving north at 60 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Fort Dodge, Eagle Grove, Britt, Kanawha, Goldfield, Badger, Wesley, Corwith, Renwick, Thor, Vincent, Duncan, Hardy, Hutchins and Eagle Grove Municipal Airport. A Tornado Watch remains in effect until 900 PM CDT for central Iowa. LAT...LON 4248 9404 4251 9416 4317 9398 4308 9361 TIME...MOT...LOC 2050Z 198DEG 51KT 4256 9407 Kotenberg
Local storm report, Mar 28, 3:58 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
358 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM NON-TSTM WND GST 2 ENE LAMONI 40.63N 93.90W
03/28/2020 M62 MPH DECATUR IA ASOS
MEASURED AT KLWD ASOS.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 1:07 AM CDT | Severe Thunderstorm Warning | DMX | Monroe, Wapello | 23 min |
| Mar 28, 2:18 AM CDT | Dense Fog Advisory | DMX | Adair, Adams, Appanoose, Boone, Clarke, Dallas and 21 more | 7 min |
| Mar 28, 2:28 AM CDT | Dense Fog Advisory | DMX | Adair, Adams, Appanoose, Boone, Clarke, Dallas and 21 more | 9 hr |
| Mar 28, 2:59 AM CDT | Wind Advisory | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more | 34 hr |
| Mar 28, 4:56 AM CDT | Special Weather Statement | DMX | Mahaska | 19 min |
| Mar 28, 9:55 AM CDT | River Flood Warning | DMX | Davis, Wapello | 12 hr |
| Mar 28, 10:29 AM CDT | Special Weather Statement | DMX | Marion | 46 min |
| Mar 28, 10:35 AM CDT | Special Weather Statement | DMX | Mahaska | 40 min |
| Mar 28, 1:31 PM CDT | Special Weather Statement | DMX | Adams | 44 min |
| Mar 28, 2:01 PM CDT | Special Weather Statement | DMX | Adair | 44 min |
| Mar 28, 2:24 PM CDT | Tornado Warning | DMX | Adair, Guthrie, Madison | 27 min |
| Mar 28, 3:49 PM CDT | Special Weather Statement | DMX | Hamilton, Wright | 41 min |
| Mar 28, 3:51 PM CDT | Special Weather Statement | DMX | Hancock | 39 min |
| Mar 28, 4:10 PM CDT | Tornado Warning | DMX | Jasper, Marshall, Story | 35 min |
| Mar 28, 4:38 PM CDT | Special Weather Statement | DMX | Hancock, Winnebago | 37 min |
| Mar 28, 4:38 PM CDT | Tornado Warning | DMX | Marshall | 22 min |
| Mar 28, 5:22 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Webster | 38 min |
| Mar 28, 5:54 PM CDT | Tornado Warning | DMX | Black Hawk | 17 min |
| Mar 28, 6:02 PM CDT | Tornado Warning | DMX | Black Hawk | 9 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.